[Skip to Content]
[Skip to Content Landing]
Article
August 18, 1956

THROMBOCYTOPENIC PURPURA RESULTING FROM SULFISOXAZOLE (GANTRISIN) THERAPYREPORT OF TWO CASES

JAMA. 1956;161(16):1563-1564. doi:10.1001/jama.1956.62970160001010
Abstract

Reported blood dyscrasias resulting from sulfisoxazole (Gantrisin) therapy have been infrequent. This drug is considered one of the safest of sulfonamides for general use,1 and we have been able to find only one other reported case of thrombocytopenic purpura due to therapy with sulfisoxazole.2 However, in our own practice we have encountered the following two cases of this blood dyscrasia that are apparently related to the administration of sulfisoxazole.

Case 1.—  A 69-year-old female was admitted to the Bristol Memorial Hospital on March 26, 1954, because of a purpuric skin rash of four days' duration. She had been treated in the past for hypertension, generalized arteriosclerosis, and osteoarthritis. On March 12, 1954, 2 tablets (0.5 gm.) of sulfisoxazole four times daily were prescribed for a urinary tract infection, making a total of 50 tablets over a period of one week. Three days after cessation of therapy and four

First Page Preview View Large
First page PDF preview
First page PDF preview
×